Mississippi, 2018

Damaging Winds and Lightning Strike in Mississippi, August 29 to 30, 2018

August 29 to 30, 2018 · NWS JAN · 6 events in 5 counties and zones

Showers and thunderstorms developed in a warm and humid air mass. Some of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed in a warm and humid air mass. Some of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 29, 2:41 PM CST, 41 minutes earlier.

Area forecast discussion, Aug 29, 2:41 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
341 PM CDT Wed Aug 29 2018

.DISCUSSION...
Current afternoon storm activity is working out mostly as expected,
the exception being the better coverage across the NW areas. Look
for activity to slowly evolve through 5pm with a downward trend
between 6-8pm. There remains some potential for strong storms and
possibly a few reaching severe limits. Updrafts have been a bit more
robust than yesterday, but they are still falling short. The evening
will be quiet with persistence being the rule for low temps.

For Thu, model consensus has trended to lesser in the way of PoPs
and I have followed that suggestion. There will still be activity
and no area can be ruled out, but better chances look to be across
the N/NE/E parts of the forecast area. Like today, some strong
storms will be possible with gusty winds being the main threat.
Temps aloft will again be on the cooler side, but not as cool as
today which supports the expectation of strong storms. As for temps,
like with lows, a persistence approach is best and highs will mainly
range from 90-93. /CME/

Thursday night through next Tuesday: Warm and humid conditions
will continue across the area through the period, as high pressure
off the east coast will result in east to southeast flow. High
temperatures will range from the upper 80s to mid 90s, with
overnight lows mainly in the 70s. The humidity should remain low
enough to keep heat index values below 105 degrees.

As for precipitation, decent chances for afternoon and evening
showers and thunderstorms will persist through the period. This
activity looks to dissipate during the evening hours, with quiet
weather expected during the overnight hours. /27/

&&

.AVIATION...
18Z TAF discussion:
Main focus for these TAFs are timing in/out the showers and
storms. Look for a decreasing trend during the back part of the
afternoon hours and a quiet overnight. I did not add any
restrictions for sites, but there is some low end potential for
some MVFR conditions at PIB/HBG/MEI between 11-13z. Later
forecasts can refine that. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  93  71  92 /  19  25  19  41
Meridian      72  92  71  92 /  17  34  27  43
Vicksburg     72  94  72  93 /  17  20  20  34
Hattiesburg   72  91  71  90 /  18  49  27  51
Natchez       72  92  72  92 /  18  25  21  38
Greenville    72  90  72  90 /  18  25  14  37
Greenwood     73  92  72  92 /  12  28  16  39

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Aug 29, 1:38 PM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
238 PM CDT Wed Aug 29 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
238 PM CDT Wed Aug 29 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

CME

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 29, 1:11 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
211 PM CDT WED AUG 29 2018

MSZ019-025-291945-
Leflore MS-Sunflower MS-
211 PM CDT WED AUG 29 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SUNFLOWER AND
CENTRAL LEFLORE COUNTIES UNTIL 245 PM CDT...

At 211 PM CDT, Meteorologists were tracking a strong thunderstorm
over Quito, or near Itta Bena. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Quito around 215 PM CDT.

Other locations impacted by this storm include Schlater and Morgan
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3342 9015 3342 9017 3335 9018 3334 9021
      3337 9032 3336 9032 3335 9029 3335 9028
      3333 9028 3332 9029 3331 9034 3362 9054
      3371 9023
TIME...MOT...LOC 1911Z 040DEG 4KT 3342 9027

JM
Special weather statement, Aug 29, 1:35 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Jackson MS
235 PM CDT WED AUG 29 2018

MSZ059>061-292015-
Adams MS-Jefferson MS-Franklin MS-
235 PM CDT WED AUG 29 2018

...A STRONG THUNDERSTORM WILL AFFECT JEFFERSON...NORTHWESTERN
FRANKLIN AND NORTHEASTERN ADAMS COUNTIES UNTIL 315 PM CDT...

At 235 PM CDT, Meteorologists were tracking a strong thunderstorm
over Stampley, or 16 miles east of Natchez, moving northeast at 5
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hamburg around 240 PM CDT.
  Mcnair around 310 PM CDT.
  Fayette around 315 PM CDT.

Other locations impacted by this storm include Roxie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3163 9136 3182 9110 3184 9090 3181 9084
      3179 9085 3179 9079 3178 9078 3162 9074
      3153 9084 3150 9111
TIME...MOT...LOC 1935Z 226DEG 6KT 3162 9112

JM
Special weather statement, Aug 29, 1:53 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
253 PM CDT WED AUG 29 2018

MSZ055-056-292030-
Smith MS-Simpson MS-
253 PM CDT WED AUG 29 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIMPSON AND CENTRAL
SMITH COUNTIES UNTIL 330 PM CDT...

At 253 PM CDT, Meteorologists were tracking a strong thunderstorm
near White Oak, or 15 miles northeast of Magee. This storm was nearly
stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  White Oak around 330 PM CDT.

Other locations impacted by this storm include Sylvarena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3189 8965 3200 8982 3205 8981 3205 8973
      3213 8973 3215 8948 3200 8932 3200 8933
TIME...MOT...LOC 1953Z 063DEG 1KT 3207 8961

JM
Special weather statement, Aug 29, 2:10 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
310 PM CDT WED AUG 29 2018

LAZ007-292045-
Morehouse LA-
310 PM CDT WED AUG 29 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MOREHOUSE PARISH UNTIL
345 PM CDT...

At 310 PM CDT, Meteorologists were tracking a strong thunderstorm
near Bastrop. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of western Morehouse
Parish, including the following locations... Collinston and Mer
Rouge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3293 9207 3287 9171 3262 9181 3262 9193
      3265 9192 3265 9191 3267 9192 3266 9194
      3271 9197 3270 9202 3271 9204 3270 9204
      3269 9205 3270 9205 3273 9207 3274 9205
      3276 9206 3279 9205 3284 9206 3287 9208
TIME...MOT...LOC 2010Z 098DEG 4KT 3273 9194

JM
Special weather statement, Aug 29, 2:52 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
352 PM CDT WED AUG 29 2018

MSZ054-062-063-292115-
Lawrence MS-Copiah MS-Lincoln MS-
352 PM CDT WED AUG 29 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN...
NORTHWESTERN LAWRENCE AND COPIAH COUNTIES UNTIL 415 PM CDT...

At 351 PM CDT, Meteorologists were tracking a strong thunderstorm
over Martinsville, or near Hazlehurst, moving northwest at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Martinsville around 355 PM CDT.
  Hazlehurst, Gallman and Glancy around 415 PM CDT.

Other locations impacted by this storm include Beauregard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3163 9003 3158 9035 3186 9066 3199 9030
TIME...MOT...LOC 2051Z 152DEG 10KT 3180 9037

JM
Special weather statement, Aug 29, 3:20 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
420 PM CDT WED AUG 29 2018

MSZ048-054-062-063-292145-
Lawrence MS-Copiah MS-Hinds MS-Lincoln MS-
420 PM CDT WED AUG 29 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN...
NORTHWESTERN LAWRENCE...SOUTHWESTERN HINDS AND COPIAH COUNTIES UNTIL
445 PM CDT...

At 419 PM CDT, Meteorologists were tracking a strong thunderstorm
over Martinsville, or near Hazlehurst, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Glancy around 425 PM CDT.
  Hazlehurst around 435 PM CDT.
  Crystal Springs and Gallman around 445 PM CDT.

Other locations impacted by this storm include Beauregard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3165 9053 3213 9063 3216 9028 3164 9020
      3156 9039
TIME...MOT...LOC 2119Z 171DEG 17KT 3181 9039

JM

The radar

The Jackson/Brandon,MS radar (KDGX), 62 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Copiah

When
August 29, 3:22 PM CST
Where
Copiah County, 1.53 mi S of Hazlehurst
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.848, -90.402

A tree was blown down along Wesley Chapel Road.

Thunderstorm Wind, Copiah

When
August 29, 3:25 PM CST
Where
Copiah County, 4.42 mi W of Beauregard
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.728, -90.475

A tree was blown down along Sylvarena Road.

Thunderstorm Wind, Hinds

When
August 29, 4:20 PM CST
Where
Hinds County, 1.17 mi E of Raymond
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.270, -90.410

A very large limb was blown down on power lines across Snake Creek Road.

Thunderstorm Wind, Oktibbeha

When
August 29, 4:32 PM CST
Where
Oktibbeha County, 1.07 mi S of Patrick
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.465, -88.780

A large tree limb was blown down along E Lee Boulevard.

Thunderstorm Wind, Clay

When
August 29, 5:49 PM CST
Where
Clay County, 1.8 mi NE of West Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.620, -88.630

A tree was blown down on the northeast side of West Point.

Lightning, Rankin

When
August 30, 3:15 PM CST
Where
Rankin County, 2.21 mi SSW of Luckney
Property damage
$4,000
Reported by
NWS Employee
Coordinates
32.319, -90.081

Lightning struck a tree outside of the National Weather Service office. There were no storms around, with the closest being in Pearl, MS. The tree exploded bark in many directions, with pieces hitting employee's cars. Some of the cars were scratched from these pieces. The tree also needed to be removed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772898, 772899, 772556, 772897, 772555, 774304.